Alabama, 2005Damaging Wind in Alabama, May 20, 2005
May 20, 2005 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 20, 1:58 PM CST, 52 minutes earlier.
Area forecast discussion, May 20, 1:58 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT FRI MAY 20 2005
.SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY)...
NEW SEVERE THUNDERSTORM WATCH IS BEING ISSUED...WHICH WILL INCLUDE
MUCH OF CENTRAL AND SOUTHERN ALABAMA. IMPRESSIVE LIGHTNING RATES WITH
THE STORMS ACROSS NORTHERN AND CENTRAL ALABAMA...RATES HAVE EXCEEDED
15 CLOUD-TO-GROUND STRIKES PER MINUTE AT TIMES. SEVERE REPORTS HAVE
BEEN TRICKLING IN...MOSTLY TREES DOWN...AND MARGINALLY SEVERE HAIL.
ALL OF THIS ACTIVITY IS THE RESULT OF SURFACE INSTABILITY AHEAD OF
AN APPROACHING COLD FRONT. TRACK OF THE UPPER LOW IS SLIGHTLY
FARTHER EAST THAN MODELS WERE SUGGESTING AT THIS TIME
YESTERDAY...BUT ALL IN ALL GUIDANCE FOR THIS EVENT HAS BEEN ON
TRACK.
THIS COMPLEX OF STORMS SHOULD HAVE A STRONG ENOUGH COLD POOL TO
MAINTAIN ITSELF INTO THE OVERNIGHT HOURS...BUT WILL LIKELY EXIT OUR
AREA OF CONCERN BY MIDNIGHT. 850 TROUGH SHOULD BE ORIENTED FROM
AROUND MOBILE, AL TO MACON, GA BY SUNRISE...WITH GENERALLY CLEAR
CONDITIONS TO THE NORTH OF THIS LINE...ENCOMPASSING VIRTUALLY ALL
OF OUR CWA.
SATURDAY AND SUNDAY LOOK NICE...BUT TEMPERATURES WILL QUICKLY
REBOUND BACK INTO THE MIDDLE AND UPPER 80S ON SUNDAY. A FEW 90S ARE
ALSO EXPECTED...MAINLY IN THE URBAN AREAS. MORE SIGNIFICANT CLOUD
COVER IS EXPECTED TO RETURN LATE SUNDAY.
.LONG TERM...(MONDAY THROUGH THURSDAY)...
A WEAK FAST MOVING COLD FRONT WILL MOVE ACROSS CENTRAL ALABAMA
SUNDAY NIGHT. MOISTURE WILL BE QUESTIONABLE. INTRODUCED SOME
CHANCE POPS (UPPER 20S LOW 30S) WITH THIS UPDATE...BUT CONFIDENCE IS
NOT HIGH.
THERMAL RIDGE OVER THE SOUTHWEST WILL KEEP OUR AREA UNDER
NORTHWESTERLY FLOW MONDAY THROUGH THURSDAY. NO ORGANIZED
PRECIPITATION IS EXPECTED FOR THE UPCOMING WORK WEEK...AT LEAST
THROUGH THURSDAY. HOWEVER...WEAK IMPULSES IN NORTHWEST FLOW CAN
BE VERY TRICKY...PRODUCING UPSTREAM THUNDERSTORM COMPLEXES THAT
TRACK INTO CENTRAL ALABAMA.
TEMPERATURES BEHIND THE FRONT EARLY MONDAY WILL BE A BIT COOLER THAN
TEMPERATURES BEHIND THE FRONT MOVING ACROSS THE REGION TONIGHT.
HIGHS ARE NOT EXPECTED TO BREAK THE 85 DEGREE MARK FOR MOST
LOCATIONS MONDAY THROUGH THURSDAY PROVIDING TEMPORARY RELIEF FROM
THE SUMMERTIME CONDITIONS WE HAVE EXPERIENCED OF LATE.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 62 81 57 83 / 10 0 0 10
ANNISTON 62 80 60 83 / 10 10 0 10
BIRMINGHAM 62 81 60 85 / 10 0 0 10
TUSCALOOSA 62 85 62 88 / 10 10 0 10
CALERA 62 83 61 85 / 10 10 0 10
AUBURN 64 82 59 84 / 50 10 0 10
MONTGOMERY 65 85 60 87 / 50 10 0 10
TROY 65 85 60 87 / 50 10 0 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
12/12
Hazardous weather outlook, May 20, 12:30 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI MAY 20 2005
ALZ011>015-017>050-201900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT FRI MAY 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(THIS AFTERNOON AND TONIGHT).
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS AREAS
NORTH OF INTERSTATE 20 BETWEEN 1 AND 4 PM...AND AFFECT AREAS
SOUTH OF INTERSTATE 20 BETWEEN 4 PM AND 11 PM. DAMAGING STRAIGHT LINE
WINDS AND HAIL ARE THE MAIN THREATS. IN ADDITION...SCATTERED
STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP SOUTH OF
INTERSTATE 20 AND AHEAD OF LINE OF THUNDERSTORMS FOR THE
REMAINDER OF THE AFTERNOON. DAMAGING WINDS...LARGE HAIL...AND
POSSIBLY A TORNADO OR TWO WILL OCCUR WITH THESE STORMS.
SCATTERED THUNDERSTORMS SOUTH OF INTERSTATE 20 ARE DEVELOPING IN
A VERY UNSTABLE ATMOSPHERE AND AFTERNOON HEATING. THE LINE
OF THUNDERSTORMS ARE DEVELOPING JUST AHEAD OF A COLD FRONT WILL WILL
BE MOVING ACROSS THE STATE THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).
THUNDERSTORMS ARE POSSIBLE ON MONDAY. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED THROUGH 11 PM.
STEFKOVICH
In the hours before
Local storm report, May 20, 1:56 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG ONEONTA 33.95N 86.47W
05/20/2005 BLOUNT AL EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES DOWN ACROSS COUNTY AND
ALONG STATE HIGHWAY 79 BETWEEN 210 PM AND 225 PM.
0238 PM HAIL 2 NE CARBON HILL 33.92N 87.50W
05/20/2005 1.75 INCH WALKER AL EMERGENCY MNGR
GOLF BALL SIZE HAIL REPORTED IN NAVROO-PROSPECT AREAS.
&&
JPSSpecial weather statement, May 20, 2:18 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 PM CDT FRI MAY 20 2005
ALZ047-048-202045-
LEE-RUSSELL-
318 PM CDT FRI MAY 20 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL AND LEE COUNTIES
UNTIL 345 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LADONIA...MOVING EAST AROUND 25 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SMITHS STATION...
LADONIA AND PHENIX CITY THROUGH 345 PM CDT.
THE PRIMARY THREAT FROM THIS STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
ANOTHER THREAT FROM THIS STORMS IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Special weather statement, May 20, 2:22 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT FRI MAY 20 2005
ALZ041-043-044-202045-
AUTAUGA-ELMORE-MONTGOMERY-
322 PM CDT FRI MAY 20 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY...AUTAUGA AND
ELMORE COUNTIES UNTIL 345 PM CDT...
...FREQUENT CLOUD TO GROUND TO LIGHTNING AND LOCALLY HEAVY RAINFALL
ARE POSSIBLE FROM APPROACHING THUNDERSTORMS...
AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM WETUMPKA TO DANNELLY FIELD...MOVING
SOUTHEAST AROUND 25 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
PRATTVILLE...MILLBROOK...DANNELLY FIELD...COOSADA...WETUMPKA...
MONTGOMERY...PINTLALA AND BLUE RIDGE THROUGH 345 PM CDT.
THE PRIMARY THREAT FROM THIS STORM IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
ANOTHER THREAT FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Special weather statement, May 20, 2:22 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT FRI MAY 20 2005
ALZ041-043-044-202100-
AUTAUGA-ELMORE-MONTGOMERY-
322 PM CDT FRI MAY 20 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY...AUTAUGA AND
ELMORE COUNTIES UNTIL 400 PM CDT...
...FREQUENT CLOUD TO GROUND TO LIGHTNING AND LOCALLY HEAVY RAINFALL
ARE POSSIBLE FROM APPROACHING THUNDERSTORMS...
AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM WETUMPKA TO DANNELLY FIELD...MOVING
SOUTHEAST AROUND 25 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
PRATTVILLE...MILLBROOK...DANNELLY FIELD...COOSADA...WETUMPKA...
MONTGOMERY...PINTLALA AND BLUE RIDGE THROUGH 400 PM CDT.
THE PRIMARY THREAT FROM THIS STORM IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
ANOTHER THREAT FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Local storm report, May 20, 2:31 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 4 NW PHENIX CITY 32.51N 85.06W
05/20/2005 1.00 INCH LEE AL TRAINED SPOTTER
QUARTER HAIL
&&
JPSLocal storm report, May 20, 2:43 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG SMITHS STATION 32.54N 85.10W
05/20/2005 LEE AL AIRPLANE PILOT
EMA REPORTED TREES AND POWER LINES DOWN
&&
JPSThunderstorm Wind, Marengo
- When
- May 20, 2:50 PM CST to 3:25 PM CST
- Where
- Marengo County, Countywide
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $23,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.250, -87.667
Several trees and power lines were blown down across the county. Numerous residences were temporarily without power.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 20 to 26, 200512 deaths · 4 events
- Avalanche in Colorado, May 20, 20051 death · 1 event
- Flash Flood and Hail in Mississippi, May 20, 2005$2.4 million · 1 in hail · 24 events
- Hail and Damaging Winds in Georgia, May 20, 2005$283,000 · 1.75 in hail · 35 events
- Damaging Wind in South Carolina, May 20, 2005$1.2 million · 78 kt wind · 1 event
- Tornado in North Carolina, May 20, 2005$200,000 · F1 · 1 event
- Hail and Damaging Winds in Georgia, May 20, 2005$400,000 · 80 kt wind · 6 events
- Hail and Damaging Winds in Montana, May 20, 2005$132,000 · 1.5 in hail · 7 events
- Tornadoes and Flash Flooding in North Dakota, May 20 to 21, 2005$10,000 · F1 · 27 events
- Damaging Wind in Tennessee, May 20, 2005$35,000 · 65 kt wind · 1 event
- Damaging Wind in Alabama, May 20, 2005$35,000 · 52 kt wind · 1 event
- Tornado in Virginia, May 20, 2005F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449648.